IJOHNS  Vol.2 No.4 , July 2013
A Rare Case of Tarceva Resulting in Tympanic Membrane Necrosis
ABSTRACT

Objective: To report a novel case of Tarceva? treatment for small cell lung carcinoma resulting in tympanic membrane necrosis. Patient: A 49-year-old male with tympanic membrane necrosis and presumed resistant acute otitis externa and chronic inflammation of the left ear. Patient is status post chemotherapy and radiation diagnosed with non-small cell lung cancer in December 2008 with on-going therapy with Tarceva? for residual disease. Intervention: Tympanoplasty of left ear. Results: Improvement of symptoms of irritation and improvement of hearing and speech reception thresholds. All acid fast bacilli, fungal and bacterial cultures of the intra-op specimen were negative. Conclusions: The possibility that long term Tarceva? therapy could have caused the tympanic membrane necrosis and acute otitis media like symptoms is feasible since Tarceva? is an inhibitor of epidermal growth factor receptor (EGFR) tyrosine kinase. Upon activation of EGFRs it undergoes a transition from inactive monomeric form to active homodimer or hertodimer with another member of the ErbB receptor family. This then initiates several signal transduction cascades, leading to DNA synthesis and cell proliferation. Activation of the receptor is important in the innate immune response in human skin. Some of the common side effects include an aceiform skin rash but this is the first reported link between tympanic membrane necrosis and Tarceva?.


Cite this paper
M. Gandolfi and A. Kim, "A Rare Case of Tarceva Resulting in Tympanic Membrane Necrosis," International Journal of Otolaryngology and Head & Neck Surgery, Vol. 2 No. 4, 2013, pp. 135-137. doi: 10.4236/ijohns.2013.24029.
References
[1]   D. J. Premachandra and D. McRae, “Severe Tissue Destruction in the Ear Caused by Alkaline Button Batteries,” Postgraduate Medical Journal, Vol. 66, 1990, pp. 52-53. doi:10.1136/pgmj.66.771.52

[2]   T. P. Votteler, J. C. Nash and J. C. Rutledge, “The Hazards of Ingested Alkaline Disk Batteries in Children,” Journal of the American Medical Association, Vol. 249, No. 18, 1983, pp. 2504-2506. doi:10.1001/jama.1983.03330420050034

[3]   J. C. Houck, L. DeAngelo and R. A. Jacob, “The Dermal Chemical Response to Alkali Injury,” Surgery, Vol. 51, 1962, pp. 503-507.

[4]   B. Viswanatha and K. Naseeruddin, “Fungal Infections of the Eat in Immunocompromised Host: A Review,” Mediterranean Journal of Hematology and Infectious Diseases, Vol. 3, No. 1, 2011, Article ID: e2011003.

[5]   T. Kanazawa, H. Hagiwara and K. Kitamura, “Labyrinthine Involvement and Multiple Perforations of the Tympanic Membrane in Acute Otitis Media Due to Group A Streptococci,” Journal of Laryngology & Otology, Vol. 114, No. 1, 2000, pp. 47-49. doi:10.1258/0022215001903654

[6]   E. L. Slattery, T. E. Hullar and L. R. Lustig, “Purulent Ororrhea: Radiation Induced Chronic Otitis Externa,” In: M. Stewart and S. Selesnick, Eds., Differential Diagnosis in Otolaryngology Head and Neck Surgery, Thieme, 2010.

[7]   L. F. Fajardo, M. Berthrong and R. E. Anderson, “Organs of Special Senses: Ear,” In: Radiation Pathology, Oxford University Press, New York, 2001, pp. 409-411.

[8]   A. Gardner, “Tarceva Battles Lung Cancer in Some,” Health Day News, 22 July 2011. http://health.usnews.com/health-news/family-health/cancer/articles/2011/07/22/tarceva-battles-lung-cancer-in-some

[9]   D. Eisele and R. V. Smith, “Chemotherapy in Head and Neck Cancer,” In: Complications in Head and Neck Surgery, 2nd Edition. Mosby Elsevier Inc., Philadelphia, 2009.

[10]   A. Ko, M. Dollinger and E. Rosenbaum, “Everyone’s Guide to Cancer Therapy,” 5th Edition, Andrews McMeel Publishing, LLC, Kansas City, 2008.

 
 
Top